Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 5, 2017, 5:15 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Mar 5, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 5:15 AM CST (11:15 UTC)
- In effect from
- Mar 5, 2017, 12:00 PM CST
- Expired
- Mar 5, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4261 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WWUS83 KGLD 051115 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 415 AM MST Sun Mar 5 2017 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051930- /O.UPG.KGLD.FW.A.0007.170305T1800Z-170306T0000Z/ /O.NEW.KGLD.FW.W.0008.170305T1800Z-170306T0000Z/ /O.UPG.KGLD.FW.A.0008.170306T1600Z-170307T0200Z/ /O.NEW.KGLD.FW.W.0009.170306T1600Z-170307T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 415 AM MST Sun Mar 5 2017 /515 AM CST Sun Mar 5 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...027...028...029...041...042...079...080...081... 252...253 AND 254... ...RED FLAG WARNING IN EFFECT FROM 9 AM MST /10 AM CST/ TO 7 PM MST /8 PM CST/ MONDAY FOR FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016... 027...028...029...041...042...079...080...081...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. A Red Flag Warning has also been issued from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM CST/ Monday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...For today, southwest winds of 15 to 25 mph with gusts up to 35 mph. For Monday, winds shifting to the west and northwest at 35 to 45 mph with gusts up to 70 mph. * Relative Humidity...For both days will drop into the 8 to 13 percent range. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
890 WWUS83 KGLD 051749 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1049 AM MST Sun Mar 5 2017 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060000- /O.CON.KGLD.FW.W.0008.170305T1800Z-170306T0000Z/ /O.CON.KGLD.FW.W.0009.170306T1600Z-170307T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 1049 AM MST Sun Mar 5 2017 /1149 AM CST Sun Mar 5 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016... 027...028...029...041...042...079...080...081...252...253 AND 254... ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MST /10 AM CST/ TO 7 PM MST /8 PM CST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015... 016...027...028...029...041...042...079...080...081...252... 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...For today, southwest winds of 15 to 25 mph with gusts up to 35 mph. For Monday, winds shifting to the west and northwest at 35 to 45 mph with gusts up to 70 mph. * Relative Humidity...As low as 8 to 13 percent for today and on Monday. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
136 WWUS83 KGLD 060010 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 510 PM MST Sun Mar 5 2017 ...Extremely critical and potentially dangerous fire weather conditions expected Monday... .The combination of west and northwest winds of 30 to 45 mph with gusts to 70 mph and relative humidity values below 10 percent will create extremely critical fire weather conditions across the area Monday. All outdoor burning should be avoided. Burn bans are in effect for parts of the area. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- /O.EXP.KGLD.FW.W.0008.000000T0000Z-170306T0000Z/ /O.CON.KGLD.FW.W.0009.170306T1600Z-170307T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 510 PM MST Sun Mar 5 2017 /610 PM CST Sun Mar 5 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MST /10 AM CST/ TO 7 PM MST /8 PM CST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015... 016...027...028...029...041...042...079...080...081...252... 253 AND 254... ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015... 016...027...028...029...041...042...079...080...081...252... 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...west and northwest 30 to 45 mph with gusts up to 70 mph. * Relative Humidity...As low as 7 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 5, 4:51 AM CST, 24 minutes earlier.
Area forecast discussion, Mar 5, 4:51 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
351 AM MST Sun Mar 5 2017
.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM MST Sun Mar 5 2017
Main forecast concern will be fire weather through the period,
especially on Monday and winds on Monday and Tuesday will be next
concern. Satellite is showing a highly amplified pattern from the
Pacific into North America. The has become more amplified over North
America in the last 24 hours as a strong system/digs to near the
Pacific Northwest. Upper ridge has moved our east leave a southwest
flow aloft over the region.
Models look to have a good handle on the jet. Models started out
fine at mid levels. If anything they were a little too far east with
the lower heights. Models tended to start out a little cool with the
Canadian doing a little better than the Gfs,Nam, and Sref.
Today/tonight...Satellite showing a lot of higher level
moisture/cloud cover moving from the southwest. Going by satellite
it looks like this will clear out quickly this morning. Going by how
warm it got yesterday and the biases noted, raised or kept high
temperatures for today near to slightly above yesterdays. Some
locations will get near record highs. Refer to the climate section
below. Due to good lapse rates expect good mixing today. So do
expect breezy to windy conditions today. Refer to the fire weather
discussion below for that discussion.
Monday/Monday night...System that is currently off the Pacific
Northwest coast moves across the north central portion of the
country during the day. The system looks stronger and further south
than shown yesterday. Jet axis is over the eastern portion of the
area at 18z and then move east of the area during the afternoon. Jet
axis then moves back into the area during the night and extends from
northwest to southeast.
Winds will start out breezy in advance of the cold front that will
move through. During the mid and late morning hours, large scale
downward motion along with a tight pressure gradient, and high 3
hour pressure rises will begin to sweep across the area. Models
continue to show nearly perfect dry adiabatic lapse rates and mixing
to near 600 mb. Mixing/Bufkit show that about 70 mph gusts could mix
down to the ground. If the models do not mix high enough, 80 mph
plus could possibly get brought down to the ground. As a result of
this and collaboration with neighbors, will issue a High Wind Watch
from mid morning through the afternoon.
Because of these conditions and reasons brought up by the day shift,
kept blowing dust in the forecast through the day. Temperatures will
be cooler but still some uncertainty on how much. Continue to go
with the blend. Refer to the fire weather section for more
information on this issue.
Tuesday/Tuesday night...Above mentioned upper jet axis briefly moves
north then comes back south or redevelops over the area by late
morning into the early afternoon. This and slow changing pattern
will keep axis of higher winds aloft and downward motion over the
area. Very good low level lapse rates will remain in place. Model
guidance has increased low level winds from yesterday and cannot
argue with this. At this time it looks like continued windy
conditions, especially over the northwest half to two thirds of the
area, will continue. Refer to the fire weather section for these
winds affect on that situation.
.LONG TERM...(Wednesday through Saturday)
Issued at 140 AM MST Sun Mar 5 2017
The long term period will be dominated by a nearly zonal flow
aloft. There is a weak shortwave trough and accompanying surface
front Friday night which may produce scattered rain showers
through Saturday morning, otherwise dry conditions are
anticipated. Temperatures will be above to much above normal
through the entire period. Relative humidity will be near critical
fire weather values each day, however wind speeds appear to fall
short at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 900 PM MST Sat Mar 4 2017
For KGLD, vfr conditions through the period. Southwest winds
around 13kts at taf issuance will veer to the west and decrease
toward 10kts around 08z and continue through 16z. After 17z winds
back to the southwest near 10kts then gust around 25kts from
19z-00z. After 01z winds remain from the southwest near 15kts.
For KMCK, vfr conditions through the period. Southwest winds
around 11kts at taf issuance should become variable around 5-6kts
from 08z-16z. After 17z winds become south/southeast around 10kts
then increase and gust near 20kts from 20z-22z. After 23z winds
remain from the south to southwest near 11kts.
&&
.FIRE WEATHER...
Issued at 348 AM MST Sun Mar 5 2017
For today...Good lapse rates and deep mixing remain in place.
Relative humidities will drop to near 10 percent across the entire
area. For most of the area the winds should have no problem in
producing critical fire weather conditions to the area. The one area
where winds will be close to not be strong enough is in the far east
and northeast portion of the area. After collaboration and enough
certainty about the winds, went ahead and upgraded the Fire Weather
Watch to a Red Flag Warning.
For Monday...per the discussion, very windy conditions will develop
across the area with at least 70 mph gusts and maybe higher looking
like a common occurrence for our area. Relative humidities will drop
to around 10 percent and could easily be lower since models usually
do not bring enough dry to the surface in this scenario. As result
critical to extreme weather conditions will be in place. After
collaboration and high certainty of these conditions, it was decided
to upgrade the watch to a Red Flag Warning.
For Tuesday...Strong winds will continue to be able to mix to the
surface, especially in the northwest half to two thirds of the area.
Winds are expected to be at least 20 to 30 mph with gusts in the 40
to 45 mph range. Another fire weather highlight will be needed but
with two ongoing Red Flag Warnings, will wait on issuing anything
for now.
&&
.CLIMATE...
Issued at 348 AM MST Sun Mar 5 2017
Records for today
Goodland.....80 set in 1921
McCook.......81 set in 2009
Colby........84 set in 1921
TRIBUNE......79 set in 2009
YUMA.........74 set in 2006
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
MST /6 PM CST/ this afternoon for KSZ001>004-013>016-
027>029-041-042.
Red Flag Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
CST/ Monday for KSZ001>004-013>016-027>029-041-042.
High Wind Watch from Monday morning through Monday afternoon for
KSZ001>004-013>016-027>029-041-042.
CO...Red Flag Warning from 11 AM this morning to 5 PM MST this
afternoon for COZ252>254.
Red Flag Warning from 9 AM to 7 PM MST Monday for COZ252>254.
High Wind Watch from Monday morning through Monday afternoon for
COZ090>092.
NE...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
MST /6 PM CST/ this afternoon for NEZ079>081.
Red Flag Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
CST/ Monday for NEZ079>081.
High Wind Watch from Monday morning through Monday afternoon for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...024
AVIATION...99
FIRE WEATHER...BULLER
CLIMATE...BULLERHazardous weather outlook, Mar 4, 7:05 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 605 PM MST Sat Mar 4 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 605 PM MST Sat Mar 4 2017 /705 PM CST Sat Mar 4 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday...critical fire weather conditions are expected due to low relative humidities and southwest winds of 15 to 30 mph with gusts up to 40 mph. A Fire Weather Watch has been issued for the Tri State region. For Monday...extremely critical and potentially dangerous fire weather conditions are expected across the entire area as a result of very low relative humidities and wind gusts up to 55 mph. These very windy conditions may also lead to areas of blowing dust with reduced visibilities. For Tuesday through Friday...Near critical to critical fire weather conditions are possible across much of the area. For all these days...outdoor burning is strongly discouraged. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 5:03 AM CST | High Wind Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 10 hr |
| Mar 5, 5:15 AM CST | Red Flag Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 39 hr |
| Mar 5, 3:17 PM CST | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 28 hr |
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.